Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Charleston, WV

June 14, 2020McDowell County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 14, 2020, 2:03 PM EDT for McDowell County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2020, 2:03 PM EDT (18:03 UTC)
Expired
Jun 14, 2020, 5:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 120 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:18 PM EDTFLASH FLOODSquire, WVPICTURES FROM LOCAL FIRE DEPARTMENT SHOW HIGH WATER ALONG ROUTE 16. LANDSLIDES AND HEAVY DEBRIS ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WGUS51 KRLX 141803
FFWRLX
WVC047-142115-
/O.NEW.KRLX.FF.W.0016.200614T1803Z-200614T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
203 PM EDT Sun Jun 14 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  South Central McDowell County in southern West Virginia...

* Until 515 PM EDT.

* At 203 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central McDowell County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3724 8168 3727 8165 3728 8161 3725 8153
      3723 8154 3722 8157 3721 8161 3720 8167
      3722 8169 3723 8168

FLASH FLOOD...RADAR INDICATED

$$

30
2 follow-up statements
521 
WGUS71 KRLX 141937
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
337 PM EDT Sun Jun 14 2020

WVC047-142115-
/O.CON.KRLX.FF.W.0016.000000T0000Z-200614T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
337 PM EDT Sun Jun 14 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT THIS 
AFTERNOON FOR SOUTH CENTRAL MCDOWELL COUNTY...

At 337 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly. 
There were reports of landslides, heavy debris and water blocking 
route 16 in the Squire and Canebreak Mountain areas. The heaviest of 
the rain is over.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central McDowell County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3724 8168 3727 8165 3728 8161 3725 8153
      3723 8154 3722 8157 3721 8161 3720 8167
      3722 8169 3723 8168

FLASH FLOOD...RADAR INDICATED

$$

TRM
554 
WGUS71 KRLX 142112
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
512 PM EDT Sun Jun 14 2020

WVC047-142122-
/O.EXP.KRLX.FF.W.0016.000000T0000Z-200614T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
512 PM EDT Sun Jun 14 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM EDT THIS AFTERNOON FOR 
SOUTH CENTRAL MCDOWELL COUNTY...

The heaviest of the rain was over, and flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3724 8168 3727 8165 3728 8161 3725 8153
      3723 8154 3722 8157 3721 8161 3720 8167
      3722 8169 3723 8168

$$

TRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 10:21 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 14, 10:21 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1021 AM EDT Sun Jun 14 2020

.SYNOPSIS...
An upper level low drifts southward through the middle Ohio
Valley today and the southern Appalachians Monday, before
wandering about the middle Atlantic states much of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM Sunday...

Raise PoPs into the categorical range for much of the area east
iof the Ohio River this afternoon, mostly via latest hi res
guidance, as an upper level low settles into the middle Ohio
Valley. Updated QPF similar to previous, with locally heavy to
excessive rain possible. Lowered temperatures today per latest
guidance, amid the clouds and anticipated increase in
precipitation coverage.

As of 646 AM Sunday...

Precipitation ahead of the upper shortwave trough across
northern IN arrived slightly earlier than previous forecast, so
made some minor tweaks to PoPs to reflect latest radar trends.
Otherwise, forecast is on track.

As of 257 AM Sunday...

Latest water vapor imagery shows a well-defined shortwave across
southern Lake Michigan and this feature will continue to move
southeastward towards the Ohio Valley this afternoon. As this
feature drops into the Ohio Valley today, it will become closed off
and continue to gradually drift southeastward across eastern
KY/southern WV towards the evening. As a result, an unsettled
and cool day is expected with many locations around 5-10 degrees
below normal. In addition, precipitation coverage will increase
through the afternoon as widely scattered to numerous showers
and thunderstorms are expected to develop across the area with
the approach of the closed upper low and inverted surface trough
extending into the region. Models show CAPE values reaching the
1500-2000 J/kg range this afternoon, but shear values will be
weak so not expecting a big risk of severe thunderstorms.
However, freezing levels will be pretty low today around 10k ft,
so wouldn't be surprised to see small hail reaching the ground
with some of the stronger storms. That said, it is likely that
the greater hazard with today's precipitation activity will be
in the form of localized water issues given fairly slow storm
motions, PWATs as high as 1.3", and the potential for several
rounds of convection over the same areas. Thus, WPC has issued a
Marginal risk for excessive rainfall across our CWA for today
and will need to monitor this closely as precipitation coverage
increases throughout the day.

By tonight, precipitation coverage should decrease somewhat across
the region as instability wanes. However, will still maintain
slight/chance PoPs overnight towards the end of the period as
the aforementioned closed mid-level low continues to meander
near the area.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 205 AM Sunday...

A cut off upper level low will meander around the central and
southern Appalachians for Monday and Tuesday. Models continue to
Differ with the placement of the low, as well as the features
rotating around it. Since this affects sky cover, temperatures,
and chances of precipitation, confidence in the details of the
forecast is not high.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 210 AM Sunday...

Models show an upper level low hanging around the region
through the end of the work week, before ejecting either Friday
or Friday night. Models differ on the placement of the upper
level low, causing confidence issues with the forecast. The GFS
keeps the upper low closer to our region than the European and
Canadian.

Even after the upper level low moves away from the area, enough
moisture remains for a chance of showers and thunderstorms on
Saturday.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
As of 648 AM Sunday...

VFR conditions are expected to start the period as a few
isolated showers move northeastward across the region this
morning ahead of an upper level disturbance in northern IN. By
this afternoon, the upper disturbance will drop southward into
the Ohio Valley. As a result, showers and thunderstorms are
expected increase in coverage across the region this afternoon
and evening. While ceilings should generally remain VFR across
the area today, the convective activity expected today may
result in sudden vsby restrictions to MVFR or IFR conditions,
especially during heavier periods of rainfall.

By tonight, precipitation coverage should decrease somewhat as
instability weakens, but scattered rain showers will still be
possible overnight. In addition, MVFR/IFR conditions could
develop overnight as the aforementioned disturbance continues to
slowly approach the area and low levels of the atmosphere
moisten. This should result in areas of low stratus and/or mist
developing tonight, with perhaps a prolonger period of flight
restrictions through the remainder of the TAF cycle.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and duration of shower and
thunderstorm development today could vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M

AFTER 12Z MONDAY...
Brief IFR conditions possible in thunderstorms Monday
afternoon, and in overnight fog where the rain occurs.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/TRM/RG
NEAR TERM...TRM/RG
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...RG
Hazardous weather outlook, Jun 14, 9:52 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
952 AM EDT Sun Jun 14 2020

OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-024>034-039-040-
515>526-151400-
Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
952 AM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms this afternoon and evening could lead to
locally excessive rainfall. As a result, there is is a marginal risk
for excessive rainfall in effect.

There is also a marginal risk for severe thunderstorms this
afternoon into this evening, with isolated instances of damaging
wind and hail of up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-151400-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-
952 AM EDT Sun Jun 14 2020

This Hazardous Weather Outlook is for northeast Kentucky and
portions of east-central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

Showers and thunderstorms this afternoon and evening could lead to
locally excessive rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Jun 14, 12:15 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
1215 PM EDT Sun Jun 14 2020

VAZ003-141645-
Dickenson-
1215 PM EDT Sun Jun 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DICKENSON COUNTY...

At 1214 PM EDT, a strong thunderstorm was located near Trammel, or 8
miles south of Clintwood, moving northeast at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Trammel, Nora and McClure.

LAT...LON 3699 8240 3701 8244 3710 8248 3715 8228
      3702 8221 3701 8223 3698 8240
TIME...MOT...LOC 1614Z 256DEG 21KT 3703 8240

30
Special weather statement, Jun 14, 12:33 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
1233 PM EDT Sun Jun 14 2020

VAZ003-004-141715-
Dickenson-Buchanan-
1233 PM EDT Sun Jun 14 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DICKENSON AND
SOUTHWESTERN BUCHANAN COUNTIES...

At 1233 PM EDT, a strong thunderstorm was located near Davenport,
moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of east central
Dickenson and southwestern Buchanan Counties.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3709 8225 3714 8228 3720 8215 3713 8207
TIME...MOT...LOC 1633Z 253DEG 11KT 3713 8224

30
Special weather statement, Jun 14, 1:00 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
100 PM EDT Sun Jun 14 2020

WVZ033-141730-
McDowell-
100 PM EDT Sun Jun 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDOWELL COUNTY...

At 100 PM EDT, a strong thunderstorm was located near Amonate, or 9
miles northwest of Tazewell, moving east at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of southeastern
McDowell County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 8166 3727 8150 3725 8150 3725 8151
      3723 8151 3722 8154 3721 8156 3720 8165
TIME...MOT...LOC 1700Z 265DEG 9KT 3723 8160

30
Special weather statement, Jun 14, 1:53 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
153 PM EDT Sun Jun 14 2020

WVZ033-141900-
McDowell-
153 PM EDT Sun Jun 14 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCDOWELL
COUNTY...

At 153 PM EDT, strong thunderstorms were clustered near Amonate, or 9
miles north of Tazewell, moving east at 10 mph.

Locations impacted include...
Cucumber.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3729 8168 3731 8150 3727 8145 3725 8148
      3725 8150 3726 8150 3725 8151 3723 8151
      3722 8154 3721 8156 3720 8163
TIME...MOT...LOC 1753Z 264DEG 10KT 3725 8157

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:20 PM EDTSpecial Weather StatementRLXClay55 min
Jun 14, 2:33 PM EDTSpecial Weather StatementRLXFayette57 min
Jun 14, 2:49 PM EDTSpecial Weather StatementRLXBraxton26 min
Jun 14, 3:00 PM EDTFlash Flood WarningRLXFayette10 hr
Jun 14, 3:19 PM EDTFlash Flood WarningRLXBraxton, Clay4 hr
Jun 14, 3:28 PM EDTSpecial Weather StatementRLXWirt47 min
Jun 14, 3:46 PM EDTFlash Flood WarningRLXBraxton, Gilmer4 hr
Jun 14, 4:14 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie, Wirt31 min
Jun 14, 4:52 PM EDTFlash Flood WarningRLXRoane113 min
Jun 14, 5:34 PM EDTFlash Flood WarningRLXRitchie3 hr
Jun 14, 6:13 PM EDTSpecial Weather StatementRLXNicholas32 min

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.